Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2018, 4:58 PM CDT for Allamakee County, Iowa; Houston County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 13, 2018, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Houston County, MN
The radar
The La Crosse radar (KARX), 42 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239
WUUS53 KARX 132158
SVRARX
IAC005-MNC055-132300-
/O.NEW.KARX.SV.W.0076.180713T2158Z-180713T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
458 PM CDT FRI JUL 13 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Allamakee County in northeastern Iowa...
Southern Houston County in southeastern Minnesota...
* Until 600 PM CDT.
* At 458 PM CDT, a severe thunderstorm was located 7 miles northeast
of Decorah, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. Trees and power lines have
been downed in Decorah from this storm.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Spring Grove around 515 PM CDT.
Caledonia around 530 PM CDT.
New Albin around 535 PM CDT.
Other locations impacted by this severe thunderstorm include
Wilmington, Reno, Eitzen, Hanover and County 16 And 4 Corners Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 9161 4350 9161 4350 9173 4351 9173
4372 9146 4364 9126 4361 9127 4358 9123
4354 9125 4352 9122 4347 9122 4326 9154
TIME...MOT...LOC 2158Z 230DEG 31KT 4339 9171
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt4 follow-up statements
040
WWUS53 KARX 132214
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT FRI JUL 13 2018
IAC005-MNC055-132300-
/O.CON.KARX.SV.W.0076.000000T0000Z-180713T2300Z/
Allamakee IA-Houston MN-
514 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ALLAMAKEE AND SOUTHERN HOUSTON COUNTIES...
At 513 PM CDT, a severe thunderstorm was located near Spring Grove,
or 7 miles south of Caledonia, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. This storm has a history of producing wind
damage with trees and power lines down in Decorah.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Caledonia and New Albin around 525 PM CDT.
Other locations impacted by this severe thunderstorm include
Wilmington, Reno, Eitzen, County 16 And 4 Corners Drive and County
Roads A 26 And X 6 A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4341 9161 4350 9161 4350 9173 4351 9173
4372 9146 4364 9126 4361 9127 4358 9123
4354 9125 4352 9122 4347 9122 4334 9142
TIME...MOT...LOC 2213Z 221DEG 35KT 4353 9151
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt773
WWUS53 KARX 132224
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
524 PM CDT FRI JUL 13 2018
IAC005-MNC055-132300-
/O.CON.KARX.SV.W.0076.000000T0000Z-180713T2300Z/
Allamakee IA-Houston MN-
524 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ALLAMAKEE AND SOUTHERN HOUSTON COUNTIES...
At 523 PM CDT, a severe thunderstorm was located near Caledonia,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Allamakee and southern Houston Counties, including the
following locations... Wilmington, Reno, and Eitzen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9143 4350 9161 4350 9173 4351 9173
4372 9146 4364 9126 4361 9127 4358 9123
4354 9125 4352 9122 4347 9122 4334 9142
TIME...MOT...LOC 2223Z 230DEG 31KT 4359 9141
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt971
WWUS53 KARX 132241
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
541 PM CDT FRI JUL 13 2018
IAC005-132248-
/O.CAN.KARX.SV.W.0076.000000T0000Z-180713T2300Z/
Allamakee IA-
541 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLAMAKEE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern
Wisconsin.
LAT...LON 4350 9133 4357 9147 4364 9157 4372 9146
4364 9126 4361 9127 4358 9123 4354 9125
4352 9122 4350 9122
TIME...MOT...LOC 2238Z 230DEG 31KT 4368 9127
$$
MNC055-132300-
/O.CON.KARX.SV.W.0076.000000T0000Z-180713T2300Z/
Houston MN-
541 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN HOUSTON COUNTY...
At 538 PM CDT, a severe thunderstorm was located over Brownsville, or
9 miles south of La Crosse, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
This storm has been weakening and will likely not need any
additional warnings. Heavy rainfall is also occurring with this
storm.
Locations impacted include...
Caledonia, New Albin, Reno, Freeburg, County 5 And Peyton Road,
County 14 And White Tail Road and Lock And Dam 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9133 4357 9147 4364 9157 4372 9146
4364 9126 4361 9127 4358 9123 4354 9125
4352 9122 4350 9122
TIME...MOT...LOC 2238Z 230DEG 31KT 4368 9127
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt177
WWUS53 KARX 132252
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
552 PM CDT FRI JUL 13 2018
MNC055-132302-
/O.EXP.KARX.SV.W.0076.000000T0000Z-180713T2300Z/
Houston MN-
552 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOUSTON COUNTY
WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern
Wisconsin.
LAT...LON 4350 9133 4357 9147 4364 9157 4372 9146
4364 9126 4361 9127 4358 9123 4354 9125
4352 9122 4350 9122
TIME...MOT...LOC 2252Z 230DEG 31KT 4375 9116
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 2:50 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 250 PM CDT Fri Jul 13 2018 .SHORT TERM...(This evening through Saturday) Issued at 249 PM CDT Fri Jul 13 2018 At 2 PM, watching a thunderstorm bow (associated with a mesoscale convective vortex moving out of northwest Iowa) over north- central Iowa. While there has been several Severe Thunderstorm Warnings issued with bow, there has not been any reports of severe weather at this time. This bow is expected to continue to move northeast through our area this afternoon and early evening. ML CAPES are currently in the 1 to 2K J/kg along and south of Interstate 90 and they are expected to climb into the 1500 to 3000 J/kg range later on this afternoon. The effective shear is favorable for marginal supercells to develop along Interstate 90 through mid afternoon and then it moves off to the east. Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range along and south of Interstate 90. Due to this, storms should be mainly linear in nature. Bowing segments will be of greatest concern along the line for damaging winds. In addition, there could be some large hail with the initial development. The 0-1 km shear looks a little weak for tornadoes. However, it is a bit concerning seeing an easterly flow near the Interstate 90 corridor. Fortunately, the wind speeds are not that strong. Just something to watch this afternoon. Speaking of watches, SPC is currently monitoring the area for a watch. It continues to look like the severe weather threat will quickly wane by 14.01z. With precipitable water values running into the 2 to 2.3 inches and warm cloud layer depths around 4 km through this evening, any showers and storms will be highly efficient rain producers. As a result, we will have to watch for the potential of localized flooding with any training cells this afternoon and early evening. .LONG TERM...(Saturday night through Friday) Issued at 249 PM CDT Fri Jul 13 2018 On Sunday night and Monday, a longwave trough will move southeast through area. The greatest lift associated with this wave will be remain across Ontario, northern Minnesota, and Upper Michigan. The associated cold front with this system will move the area on Sunday night. With ML CAPES running in the 1 to 2K J/kg range and weak 0-3 km and 0-6km shear, the severe chances look to be marginal. From Wednesday afternoon into Friday, another longwave trough will move slowly east through the region. This will bring another round of showers and storms to the area. With ML CAPES running up to 1K J/kg range and weak 0-3 km and 0-6km shear, not anticipating any severe weather with this system. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Jul 13 2018 A line of storms is expected to initially develop across northeast Iowa, southeast Minnesota, and north of Interstate 90 in western Wisconsin somewhere 13.18z and 13.20z and then move southeast through the region. At this time the best chance of thunderstorms for KRST will be from 13.19z through 13.22z and at KLSE from 13.20z through 14.01z. There is some hints in the models that the ceilings may become MVFR toward sunrise at the TAF sites. Confidence was not high enough to include them at KRST, but did include it for KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Boyne
Hazardous weather outlook, Jul 13, 11:25 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1125 AM CDT Fri Jul 13 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1125 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon into early this evening. Some of the storms may become severe with damaging winds and locally heavy rainfall, mainly along and south of Interstate 90. The main timeframe for severe storms will be between 1 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible this weekend. Severe weather is not expected at this time. Additional thunderstorms are possible Wednesday into Thursday. It is too early to determine the severe threat for any thunderstorms later next week. .SPOTTER INFORMATION STATEMENT... Localized spotter activation may be needed between 1 PM and 8 PM over portions of northeast Iowa and southwest Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Special weather statement, Jul 13, 2:38 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
238 PM CDT FRI JUL 13 2018
IAZ008>010-018-019-029-132015-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
238 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST IOWA LATE THIS
AFTERNOON...
At 230 PM CDT, radar indicated strong thunderstorms developing over
north central and northeast Iowa. The thunderstorms are capable of
producing gusty winds and small hail.
Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, Osage, New Hampton, West
Union, Nashua, Calmar, Riceville, Elgin, Clermont, Elma and Maynard.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall will occur with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9303 4350 9161 4265 9161 4264 9208
4291 9208 4291 9302
TIME...MOT...LOC 1930Z 279DEG 53KT 4317 9329 4260 9219
DTJSpecial weather statement, Jul 13, 3:40 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT FRI JUL 13 2018
IAZ009-010-019-029-132230-
Winneshiek-Chickasaw-Howard-Fayette-
340 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
IOWA THROUGH THE LATE AFTERNOON...
At 335 PM CDT, radar indicated strong thunderstorms over northeast
Iowa. The thunderstorms are capable of producing gusty winds and
small hail. A few of the storms this afternoon could be severe with
damaging winds and locally heavy rains.
Locations impacted include... Decorah, Oelwein, Cresco, New
Hampton, West Union, Nashua, Calmar, Riceville, Clermont, Hawkeye,
and Spillville.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9208 4291 9208 4291 9255 4349 9255
4350 9162 4264 9161
TIME...MOT...LOC 2035Z 267DEG 49KT 4344 9251 4277 9251
DTJLocal storm report, Jul 13, 4:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST COLWELL 43.16N 92.59W
07/13/2018 M49 MPH FLOYD IA TRAINED SPOTTER
&&Local storm report, Jul 13, 4:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG STRAWBERRY POINT 42.68N 91.54W
07/13/2018 CLAYTON IA TRAINED SPOTTER
PARTIALLY ROTTEN TREE DOWN ON A HOUSE.
REPORTED VIA NWS QUAD CITIES.
&&Local storm report, Jul 13, 4:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG DECORAH 43.31N 91.79W
07/13/2018 WINNESHIEK IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:37 AM CDT | Special Weather Statement | ARX | Winneshiek | 38 min |
| Jul 13, 2:38 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 37 min |
| Jul 13, 3:05 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 55 min |
| Jul 13, 3:40 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Howard, Winneshiek | 110 min |
| Jul 13, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 48 min |
| Jul 13, 4:22 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 53 min |
| Jul 13, 5:08 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 112 min |
| Jul 13, 5:18 PM CDT | Special Weather Statement | ARX | Clayton | 57 min |
| Jul 13, 5:29 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 61 min |
| Jul 13, 6:16 PM CDT | Areal Flood Advisory | ARX | Clayton | 119 min |
| Jul 12, 8:49 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 41 min |
| Jul 13, 2:04 AM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted, Wabasha, Winona | 86 min |
| Jul 13, 8:52 AM CDT | Special Weather Statement | ARX | Houston | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.